Which instruction about insulin administration should a nurse give to a client?
A. "Always follow the same order when drawing the different insulins into the syringe." B. "Shake the vials before withdrawing the insulin." C. "Store unopened vials of insulin in the freezer at temperatures well below freezing." D. "Discard the intermediate-acting insulin if it appears cloudy."
Insulin administration is an essential part of a diabetic patient’s life. However, the correct administration is important for maximum effect. This can be ensured by making sure the insulin is drawn in the correct order. Moreover, patient should take care not to shake the insulin as it can damage the insulin molecules. It may also create a froth that will result in incorrect dose. A small mistake can result in incorrect dosage.
The problem is that every unit matters so it is important that the correct dose is administered. The patient should also know that the insulin shouldn’t be frozen but should be kept in the fridge he should also know that it is normal for insulin to go cloudy and he shouldn’t discard it before the actual expiry date on the vial.
\"always follow the same order when drawing the different insulins into the syringe.\"-rationale: the nurse should instruct the client to always follow the same order when drawing the different insulins into the syringe. insulin should never be shaken because the resulting froth prevents withdrawal of an accurate dose and may damage the insulin protein molecules. insulin should never be frozen because the insulin protein molecules may be damaged. the client doesnt need to discard intermediate-acting insulin if its cloudy; this finding is normal. client needs category: physiological integrity client needs subcategory: pharmacological and parenteral therapies cognitive level: comprehension reference: smeltzer, s.c., et al. brunner and suddarths textbook of medical surgical-nursing,11th ed. philadelphia: lippincott williams & wilkins, 2008, p. 1406.